Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS Green Bay, WI

July 17, 2006Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 17, 2006, 4:37 PM CDT for Manitowoc County, Wisconsin. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 4:37 PM CDT (21:37 UTC)
Expired
Jul 17, 2006, 5:30 PM CDT
In force
53 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 44 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:40 PM CDTHAIL 0.52 N Reedsville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3786 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 172137
SVRGRB
WIC071-172230-
/O.NEW.KGRB.SV.W.0089.060717T2137Z-060717T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 530 PM CDT

* AT 434 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING LARGE
  HAIL...AND DAMAGING WINDS.  THIS STORM WAS LOCATED 9 MILES NORTH OF
  VALDERS...OR ABOUT 14 MILES NORTHWEST OF MANITOWOC...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANITOWOC BY 510 PM...

LAT...LON 4423 8800 4407 8802 4398 8759 4430 8753

$$

HELMAN
2 follow-up statements
000 
WWUS53 KGRB 172200
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
458 PM CDT MON JUL 17 2006

WIC071-172230-
/O.CON.KGRB.SV.W.0089.000000T0000Z-060717T2230Z/
MANITOWOC WI-
458 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR MANITOWOC COUNTY...

AT 455 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL.  THESE STORMS EXTENDED
ALONG A LINE FROM WHITELAW TO KIEL...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MANITOWOC BY 505 PM...

TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4423 8800 4394 8803 4398 8759 4430 8753

$$

HELMAN
000 
WWUS53 KGRB 172230
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
520 PM CDT MON JUL 17 2006

WIC071-172230-
/O.CON.KGRB.SV.W.0089.000000T0000Z-060717T2230Z/
MANITOWOC WI-
520 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR MANITOWOC COUNTY...

AT 515 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM MANITOWOC TO KIEL INTO SOUTHERN 
CALUMET COUNTY...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SCHOOL HILL AT 525 PM

LAT...LON 4423 8800 4394 8803 4398 8759 4430 8753

$$

HELMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:45 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 17, 3:45 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT MON JUL 17 2006

.SHORT TERM...TONIGHT AND TUESDAY. ONGOING THUNDERSTORMS ARE THE MAIN
CONCERN IN THE SHORT TERM.

12Z SOUNDINGS AT GRB/MPX/DVN...AHEAD A THE COLD FRONT...ALL SHOWED STEEP
MID LEVEL LAPSE RATES ABOVE A STRONG CAPPING INVERSION OFF THE SURFACE.
THERE WAS PLENTY OF SHEAR BELOW THE CAP...ESPECIALLY AT GRB AND DVN.
SURFACE ANALYSIS AT 20Z SHOWED A SHIFT IN THE WIND DIRECTION FROM
SOUTHWEST TO WEST AND A SLIGHT DROP IN DEW POINTS...WEST OF A LINE FROM
THE FOX VALLEY TO LAKE WINNEBAGO. TEMPERATURES WERE COOLER AND DEW
POINTS SIGNIFICANTLY LOWER AS WINDS SHIFTED TO NORTHWEST ALONG AND
BEHIND A LINE FROM MARINETTE TO WISCONSIN RAPIDS. CAPE VALUES WERE QUITE
HIGH AHEAD OF THE FRONT BUT NOTHING WAS FIRING ALONG IT UNTIL ALMOST
20Z. EARLIER IN THE DAY SOME CONVECTION DEVELOPED WELL SOUTH OF THE
FRONT WHERE TEMPERATURES WERE IN THE 90S AND DEW POINTS IN THE 70S.
THERE HAVE BEEN SOME REPORTS OF LARGE HAIL AND WIND DAMAGE WITH THOSE
STORMS. THE STORMS ALONG THE FRONT WERE RAPIDLY DEVELOPING INTO A LINE
AS THE FRONT SLOWLY MOVED THROUGH CENTRAL AND EAST CENTRAL WISCONSIN.

MODELS HAVE THE FRONT MOVING SOUTHEAST OF THE FORECAST AREA TONIGHT AS A
MID LEVEL RIDGE AND SURFACE HIGH PRESSURE START TO BUILD INTO WISCONSIN.
NO PCPN EXPECTED TUESDAY WITH BOTH OF THOSE FEATURES IN PLACE.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY.  FORECAST FOCUS ON
PRECIP POTENTIAL DURING THE PERIOD.

THE MODELS AGREED QUITE WELL THAT A COLD FRONT WILL BE MOVING THROUGH
THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.  MODEL TRENDS
INDICATE A FASTER DEPARTURE ON THURDAY SO WILL WORD MORNING MENTION ON
THURSDAY FOR THE NW HALF OF THE AREA.

HIGH PRESSURE REGIME AGAIN BUILDS INTO THE AREA FRIDAY INTO THE WEEKEND.
 UPPER HEIGHTS LOWER FOR THE WEEKEND SO EXPECT NEAR NORMAL TEMPERATURES.
MDM RANGE MODELS INCONSISTENT WITH PCPN CHC BUT WITH COOLER AIR ALOFT
WILL CONTINUE AN AFTN CHC FOR SATURDAY...HOWEVER WILL LEAVE THE REST OF
THE FCST DRY DUE TO NO SIGNIFICANT SYNOPTIC FEATURE TO FOCUS ON.

TEMPERATURES WILL RISE TO ABOVE NORMS AGAIN FOR THE MID WEEK AHEAD OF
THE MIDWEEK FRONT AND INCREASING UPPER HEIGHTS.

DD
&&

.GRB...WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/TDH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 17, 12:15 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT MON JUL 17 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING...BRINGING A CHANCE OF THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS IN VERY UNSTABLE AIR ALONG AND AHEAD
OF THE FRONT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE SOUTHEAST OF
A LINE FROM WAUSAUKEE TO NEKOOSA THIS AFTERNOON AND EARLY EVENING.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY AND
THURSDAY...BRINGING A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF
SEVERE STORMS WILL BE ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN
WEDNESDAY AFTERNOON...THEN OVER THE ENTIRE AREA WEDNESDAY NIGHT. SOME
OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION SATURDAY AND SUNDAY. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LMZ521-522-541>543-564-181700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING...
BRINGING A CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE MARINE FORECAST AREA. THE GREATEST
THREAT OF SEVERE STORMS IS EXPECTED TO BE THIS AFTERNOON AND EARLY
EVENING. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY CONCERNS WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY AND
THURSDAY...BRINGING A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF
SEVERE STORMS WILL BE ON WEDNESDAY NIGHT. SOME OF THESE THUNDERSTORMS
MAY PRODUCE STRONG WINDS AND LARGE HAIL.

ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION SATURDAY AND SUNDAY. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jul 17, 2:37 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
237 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             CLEVELAND               43.91N 87.75W
07/17/2006  E1.75 INCH       MANITOWOC          WI   LAW ENFORCEMENT

&&
Local storm report, Jul 17, 3:22 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
322 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             CARLSVILLE              44.95N 87.34W
07/17/2006  E1.25 INCH       DOOR               WI   TRAINED SPOTTER

&&
Local storm report, Jul 17, 3:45 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             PENINSULA STATE PARK    45.16N 87.21W
07/17/2006  E0.75 INCH       DOOR               WI   LAW ENFORCEMENT

            HAIL UP TO 3/4 INCH.

&&
Local storm report, Jul 17, 3:54 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
354 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             EPHRAIM                 45.15N 87.16W
07/17/2006  E1.00 INCH       DOOR               WI   NWS EMPLOYEE

&&
Local storm report, Jul 17, 4:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
415 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BAILEYS HARBOR          45.06N 87.13W
07/17/2006  E1.75 INCH       DOOR               WI   AMATEUR RADIO

&&

MIKEG
Local storm report, Jul 17, 4:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             KEWAUNEE                44.45N 87.50W
07/17/2006  E1.00 INCH       KEWAUNEE           WI   AMATEUR RADIO

            DOWNTOWN KEWAUNEE

0430 PM     HAIL             1 S KEWAUNEE            44.44N 87.50W
07/17/2006  E0.75 INCH       KEWAUNEE           WI   AMATEUR RADIO

&&

MIKEG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:38 PM CDTMarine Weather StatementGRB67 min
Jul 17, 2:35 PM CDTSevere Thunderstorm WarningGRBManitowoc11 min
Jul 17, 2:39 PM CDTSpecial Marine WarningGRB66 min
Jul 17, 2:54 PM CDTSpecial Marine WarningGRB66 min
Jul 17, 3:12 PM CDTSevere Thunderstorm WarningGRBDoor63 min
Jul 17, 3:18 PM CDTSpecial Marine WarningGRB57 min
Jul 17, 3:26 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee64 min
Jul 17, 3:43 PM CDTSpecial Marine WarningGRB62 min
Jul 17, 3:58 PM CDTMarine Weather StatementGRB77 min
Jul 17, 4:30 PM CDTSpecial Marine WarningGRB60 min
Jul 17, 4:31 PM CDTSevere Thunderstorm WarningGRBKewaunee29 min
Jul 17, 4:39 PM CDTSevere Thunderstorm WarningGRBWaushara66 min
Jul 17, 4:50 PM CDTSevere Thunderstorm WarningGRBCalumet55 min
Jul 17, 5:14 PM CDTSevere Thunderstorm WarningGRBWinnebago46 min
Jul 17, 5:31 PM CDTSpecial Marine WarningGRB59 min
Jul 17, 5:31 PM CDTSevere Thunderstorm WarningGRBManitowoc59 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningGRBCalumet54 min
Jul 17, 6:00 PM CDTSevere Thunderstorm WarningGRBOutagamie, Winnebago30 min
Jul 17, 6:17 PM CDTSevere Thunderstorm WarningGRBManitowoc58 min
Jul 17, 6:28 PM CDTSpecial Marine WarningGRB62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.